Virginia, 2023

Damaging Wind in Virginia, June 30, 2023

June 30, 2023 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms developed across central Virginia on June 30th with an isolated storm producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms developed across central Virginia on June 30th with an isolated storm producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 30, 1:34 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 30, 1:34 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
234 PM EDT Fri Jun 30 2023

.SYNOPSIS...
Typical Summer weather is expected this weekend through the
middle of next week. Shower and thunderstorm chances return to
the area by this evening and will continue through the weekend.
In addition, hotter and more humid conditions will prevail over
the weekend and into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 225 PM EDT Friday...

Watching ISOLD convection popping up just E of I 95 along sfc
trough resulting from light ESE winds at the coast and SSW
winds farther inland. Near term hi res guidance suggests
additional ISOLD-SCT convection develops (mainly away from the
immediate coast) into this evening (20-40%) which wanes after
midnight. OTW...partly cloudy through this evening into tonight
w/ lows in the u60s-around 70F. Haze still hanging on but sfc
VSBY restrictions much less than at this time 24 hrs ago. Most
VSBYs 5-7 SM...will keep haze mention from the forecast for now.
Patchy FG possible by late tonight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 200 PM EDT Friday...

The weekend looks to be hot with daily afternoon/evening
SHRAs/tstms (possibly more Sat than Sun). The ridge aloft will
gradually be suppressed as a trough tries to swing through the
Great Lakes and into the NE CONUS. This will eventually turn the
WNW flow to SW flow aloft. With it...a sfc frontal system will
slowly approach at the surface. Winds at the sfc
will be SSW...resulting in an increase in temps and dew points.
Sat will have highs in the u80s...l80s at the beaches...w/ dew
points mainly in the l70s. Sun will be warmer with highs in the
m90s in the SE and u80s-90s elsewhere. With dew points in the
l-m70s...heat indices of 100-105F are expected S I-64 and m-u90s
N.

Series of s/w aloft are expected to reach the FA from the W this
weekend. Sat (afternoon-evening) looks to bring higher PoPs than
Sun (when much of the FA will be solidly in the warm sector). Can't
rule out development of SHRAs/tstms either day...models seem to
be honing in on the period from 18Z/01-06Z/02 as the best shot
at SHRAs/tstms (mainly W-E over the local area). Potentially
strongly tstms could contain gusty winds/locally heavy rainfall.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 155 PM EDT Friday...

The low amplitude ridge aloft will continue to slowly be suppressed
to the SE during the Mon-Wed timeframe as another upper trough slowly
tracks across the upper Great Lakes/nrn New England. A weakening
cold front at the surface and sufficient sfc heating will potentially
result in thunderstorms Mon afternoon...progressing SE into Mon
night. As the trough aloft lifts out...the flow becomes more
zonal...possibly allowing weak hi pres to build in for the middle/end
of next week. Sfc heating will still be sufficient for diurnally
driven ISOLD-SCT tstms each day.

Monday looks to be the hottest day of the week with highs in the m90s
in the SE...l90s elsewhere. With dewpoints still in the l-m70s...the
heat index is expected to reach ~105 in SE VA and NE NC and m90s-100
elsewhere. Tue-Fri will still have highs in the l90s...dew points
may be a touch lower. That said...heat indices could still reach
near 100F in the SE. Most lows are expected to be in the u60s-m70s
through the period.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...

Haze hanging on over portions of the FA this afternoon...hwvr...VSBY
restrictions are not as widespread/significant as the past 24
hrs. Will keep mention in TAF (generally 5-6 SM) through
tonight/early Sat. May be patchy FG by late tonight as well.
SCT-BKN CU this afternoon/evening. ISOLD-SCT SHRAs/tstms likely
to develop into this afternoon and last into tonight. Included
VCTS for all sites. OTW...VFR conditions through the 18Z/30 TAF
forecast period. Additional rounds of mainly afternoon/evening
SHRAs/tstms will be possible each day this weekend through Wed.
OTW...generally VFR.

&&

.MARINE...
As of 235 PM EDT Friday...

Haze due to smoke from wildfires in Canada continues this afternoon
but should gradually improve through the weekend. Weak high pressure
remains centered off the coast this afternoon with a weak trough
inland allowing for isolated to scattered showers/storms to develop
inland and weaken as they get to the coast later this afternoon
into this evening. Winds were generally SE 8-15 kt with gusts to 20
kt across the lower bay and Lower James. Expect winds to gradually
diminish overnight, becoming S 5-10 kt after midnight. A weak sfc
trough remains inland Sat with winds again becoming SE 10-15 kt with
gusts to 20 kt Sat afternoon. Winds briefly increase to 15-18 kt
with gusts 20-22 kt late Sat afternoon into Sat evening. SCAs may be
needed with this surge if newer model guidance trends stronger with
winds, but will hold off for now given low confidence in reaching
sustained SCA conditions for 3+ hours (<20% chance for 18 kt
sustained winds across the lower bay and 30-40% across the upper
bay). Winds become S 15 kt with gusts to 20 kt Sat night into early
Sun morning before diminishing to 10-15 kt across the bay and
increasing to 15-20 kt across the coastal waters Sun into Sun night.
A few gusts to 25 kt will be possible over the coastal waters Sun
night. Winds remain S 10-15 kt Mon before a cold front pushes
through Mon night and winds become SW then W 5-10 kt. Generally
light winds continue through the rest of the week with the typical
onshore component in the afternoon and offshore overnight. In
addition, scattered showers/storms will be possible each afternoon
and evening from Sat through Tues with an isolated shower/storm
possible for the rest of the week.

Waves and seas were 1-2 ft and 2-3 ft respectively this afternoon.
Waves briefly build to 2-3 ft across the lower bay later this
afternoon into this evening as winds increase. Waves and seas build
to 2-3 ft and 3-4 ft respectively late Sat afternoon. Seas build to
4-5 ft Sun evening into Mon morning with SCAs possible. A moderate
rip risk is expected Sat and Sun due to 3 ft seas Sat and 3-4 ft
seas Sun and 8-9 sec periods. Visit our beach page at
www.weather.gov/beach/akq for the latest rip current and beach
forecasts.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AM/ERI
NEAR TERM...ALB
SHORT TERM...ALB/AM
LONG TERM...ALB/AM
AVIATION...ALB
MARINE...RMM
Hazardous weather outlook, Jun 30, 1:48 PM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Wakefield VA
248 PM EDT Fri Jun 30 2023

VAZ064-075>078-080>086-090-511>522-011900-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
James City-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
248 PM EDT Fri Jun 30 2023

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

There will be isolated to scattered evening showers and
thunderstorms. Stronger thunderstorms may contain brief gusty winds
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices in the mid 90s to around 100 degrees are expected this
weekend into the Fourth of July holiday. There will also be isolated
to scattered mainly afternoon and evening showers and thunderstorms
each day this weekend through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-011900-
Eastern Currituck-
248 PM EDT Fri Jun 30 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

There will be isolated evening showers and thunderstorms. Stronger
thunderstorms may contain brief gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Heat indices in the mid 90s to around 100 degrees are expected this
weekend into the Fourth of July holiday. There will also be isolated
to scattered mainly afternoon and evening showers and thunderstorms
each day this weekend through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-065>069-509-510-011900-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
248 PM EDT Fri Jun 30 2023

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

There will be isolated to scattered evening showers and
thunderstorms.
Stronger thunderstorms may contain brief gusty winds and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices in the mid 90s to around 100 degrees are expected this
weekend into the Fourth of July holiday. There will also be isolated
to scattered mainly afternoon and evening showers and thunderstorms
each day this weekend through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-011900-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
248 PM EDT Fri Jun 30 2023

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

There will be isolated evening showers and thunderstorms. Stronger
thunderstorms may contain brief gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices from the upper 90s to 105 degrees are expected this
weekend into the Fourth of July holiday. There will also be isolated
to scattered mainly afternoon and evening showers and thunderstorms
each day this weekend through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-011900-
Accomack-Northampton-
248 PM EDT Fri Jun 30 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

There will be isolated evening showers and thunderstorms. Stronger
thunderstorms may contain brief gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Heat indices in the mid 90s to around 100 degrees are expected this
weekend into the Fourth of July holiday. There will also be isolated
to scattered mainly afternoon and evening showers and thunderstorms
each day this weekend through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-011900-
Dorchester-Wicomico-Somerset-Inland Worcester-
248 PM EDT Fri Jun 30 2023

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

There will be isolated to scattered evening showers and
thunderstorms. Stronger thunderstorms may contain brief gusty winds
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices in the mid to upper 90s are expected this weekend into
the Fourth of July holiday. There will also be isolated to scattered
mainly afternoon and evening showers and thunderstorms each day this
weekend through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-011900-
Maryland Beaches-
248 PM EDT Fri Jun 30 2023

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.
   MODERATE RIP CURRENT RISK.

There will be isolated evening showers and thunderstorms. Stronger
thunderstorms may contain brief gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

There will also be isolated to scattered mainly afternoon and
evening showers and thunderstorms each day this weekend through
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ098-011900-
Virginia Beach-
248 PM EDT Fri Jun 30 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

There will be isolated evening showers and thunderstorms. Stronger
thunderstorms may contain brief gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Heat indices in the mid 90s to around 103 degrees are expected this
weekend into the Fourth of July holiday. There will also be isolated
to scattered mainly afternoon and evening showers and thunderstorms
each day this weekend through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ079-087>089-092-093-095>097-523>525-011900-
Brunswick-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-York-Newport News-
Hampton/Poquoson-
248 PM EDT Fri Jun 30 2023

This Hazardous Weather Outlook is for south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

There will be isolated to scattered evening showers and
thunderstorms. Stronger thunderstorms may contain brief gusty winds
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices in the mid 90s to around 105 degrees are expected this
weekend into the Fourth of July holiday. There will also be isolated
to scattered mainly afternoon and evening showers and thunderstorms
each day this weekend through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 4:11 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
511 PM EDT Fri Jun 30 2023

VAZ064-075-076-083-511-512-515>522-302215-
Western King and Queen VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Richmond VA-
Westmoreland VA-Eastern Essex VA-Eastern King and Queen VA-
Eastern Henrico VA-Caroline VA-Eastern Hanover VA-New Kent VA-
Western King William VA-Eastern King William VA-Western Essex VA-
511 PM EDT Fri Jun 30 2023

...Scattered strong thunderstorms will impact portions of
northwestern King and Queen, northwestern Richmond, New Kent,
Caroline, west central Westmoreland, northern Henrico, central
Hanover, King William and Essex Counties and the City of Richmond
through 615 PM EDT...

At 510 PM EDT, Doppler radar was tracking scattered strong
thunderstorms over Dawn, or 8 miles northeast of Ashland, moving
northwest at 10 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibilty and minor flooding
         possible.

This strong thunderstorm will be near...
  Dawn around 515 PM EDT.
  Ashland and Kings Dominion around 530 PM EDT.

Other locations impacted by this storm include Beazley, Gum Tree,
Etna Mills, Cohoke, Rose Garden, Biscoe, Chamberlayne, Atlee, Ashcake
and Crouch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3812 7681 3744 7688 3759 7758 3817 7745
      3818 7744
TIME...MOT...LOC 2110Z 124DEG 11KT 3783 7734

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TG
Special weather statement, Jun 30, 4:41 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
541 PM EDT Fri Jun 30 2023

VAZ064-519-521-302230-
Western King and Queen VA-Western Essex VA-Caroline VA-
541 PM EDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northwestern King
and Queen, east central Caroline and northwestern Essex Counties
through 630 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowling Green. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern King
and Queen, east central Caroline and northwestern Essex Counties,
including the following locations... Supply, Sparta, Gether, Central
Point and Salvia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3814 7706 3787 7711 3789 7717 3789 7718
      3790 7722 3790 7723 3791 7723 3794 7736
      3812 7733
TIME...MOT...LOC 2141Z 278DEG 3KT 3803 7725

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rogers

The radar

The Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
June 30, 4:48 PM EST
Where
Caroline County, 0.54 mi E of Smoots
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.020, -77.270

A tree was reported down near the corner of Perimeter Road and Maracossic Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113287.